Wyoming, 2017Winter Weather in Wyoming, February 3 to 4, 2017
February 3 to 4, 2017 · NWS CYS · 8 events in 2 counties and zones
A potent low pressure system produced light to moderate snowfall and strong westerly winds. Blowing and falling snow caused poor visibilities.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low pressure system produced light to moderate snowfall and strong westerly winds. Blowing and falling snow caused poor visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 3, 2:07 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 3, 2:07 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
207 PM MST Fri Feb 3 2017
.SHORT TERM...(This evening through Sunday night)
Issued at 205 PM MST Fri Feb 3 2017
Forecast challenges deal with strong winds and mountain snow
through the short term.
Currently...Areas east of the Laramie Range this afternoon still
under the influence of southeasterly upsloping winds. Persistent
stratus over the I-80 corridor from Sidney to Cheyenne has kept
afternoon temperatures low. Did lower highs again earlier this
afternoon. Upper level ridge axis seen on water vapor imagery
laying across western Wyoming this afternoon. Upper low seen just
off the Oregon coast moving eastward.
For tonight...Upper ridge axis passes late afternoon and westerly
winds really begin ramping up once this happens. Stratus should
erode quickly after ridge axis passes as lower level winds become
downsloping off the Laramie range. Latest high winds products
showing Craig to Casper 850 and 700mb height gradients surpassing
50 meters by 03Z and above 60 meters by 06Z. So timing on the high
wind onset looking good for the wind prone areas.
Snow to begin shortly after 00Z for the western mountains. Short
term models in great agreement with snow in the Sierra Madre Range
after 00Z and continuing through Saturday. getting snow amounts
for the Sierra Madre Range of 8-10 inches through Saturday with
5-7 inches for the Snowy range. Went ahead with a Winter Weather
Advisory for both mountain ranges as winds will be on the increase
as well out there.
NAM high wind product showing Craig to Casper gradients peaking
around 15Z Saturday pretty close to 70 meters. They die off fairly
quickly Saturday afternoon, maybe too quickly from the winds seen
on the GFS. It is showing 700mb winds 60+ knots at 00Z Sunday and
continuing into Sunday morning. We may need to extend the warnings
into Sunday. Held off for now as we are pretty well covered
through the overnight hours and Saturday.
.LONG TERM...(Monday through Friday)
Issued at 205 PM MST Fri Feb 3 2017
Mild across the CWA Monday with windy conditions continuing around
the mtns. Should see snow showers increase out west during the day
as the next surge of moisture impinges on that area. Upper
shortwave and associated cold front will sweep across the area
later Monday night into Tuesday. The front hangs up against the
mtns through early Weds then washes back east allowing for warmer
temperatures to return. Thursday and Friday look to be mild and
mainly dry but stronger winds returning as lee troughing deepens
over the high plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1023 AM MST Fri Feb 3 2017
IFR/LIFR conditions likely to persist at KCYS to KSNY this afternoon
given moist upslope southerly surface winds...possibly even reaching
back to KAIA. Conditions VFR areawide by later this evening as sfc
winds turn downslope behind sfc trough that will move east over the
plains. Winds increasing around the southeast Wy terminals tonight.
&&
.FIRE WEATHER...
Issued at 205 PM MST Fri Feb 3 2017
Prolonged windy period upcoming as a low pressure system tracks
across Montana. Wind gusts in the wind prone areas of southeast
Wyoming exceeding 65MPH with gusts of 45-50 MPH elsewhere. After a
brief break Saturday evening, winds will be on the increase again
Sunday into the first part of next week. Fortunately, the
mountains have a heavy snowpack and lower lying areas have some
snow, so fire weather concerns will be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
Saturday for WYZ112-114.
High Wind Warning from 8 PM this evening to 5 PM MST Saturday
for WYZ106-110-116-117.
High Wind Warning from 3 AM to 5 PM MST Saturday for WYZ118.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...GCCHazardous weather outlook, Feb 3, 3:50 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
350 AM MST FRI FEB 3 2017
WYZ101>119-041100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
350 AM MST FRI FEB 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO SOUTHWEST WINDS WILL OCCUR TONIGHT AND SATURDAY
FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING...INCLUDING THE
CHEYENNE AREA. GUSTS OF 55 TO 65 MPH ARE EXPECTED. HIGH WIND
WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF STRONG WEST TO NORTHWEST WINDS WILL BE POSSIBLE MONDAY
AFTERNOON THROUGH WEDNESDAY...ESPECIALLY FOR THE WIND PRONE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
NEZ002-003-019>021-054-055-095-096-041100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
350 AM MST FRI FEB 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WIND CHILL TEMPERATURES WILL RANGE FROM 20 TO 30 DEGREES BELOW
ZERO ACROSS THE NORTHERN PANHANDLE EARLY THIS MORNING. A WIND
CHILL ADVISORY IS IN EFFECT UNTIL 9 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WESTERLY WINDS WILL BE POSSIBLE...MAINLY ACROSS THE
SOUTHERN PANHANDLE SATURDAY WITH GUSTS OF 40 TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
Winter Weather, Sierra Madre Range
- When
- February 3, 5:00 PM MST to February 4, 11:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated six inches of snow.
Winter Weather, Sierra Madre Range
- When
- February 3, 5:00 PM MST to February 4, 11:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated nine inches of snow.
Winter Weather, Sierra Madre Range
- When
- February 3, 5:00 PM MST to February 4, 11:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Little Snake River SNOTEL site (elevation 8915 ft) estimated five inches of snow.
Winter Weather, Sierra Madre Range
- When
- February 3, 5:00 PM MST to February 4, 11:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated nine inches of snow.
Winter Weather, Snowy Range
- When
- February 3, 5:00 PM MST to February 4, 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 4.5 inches of snow.
Winter Weather, Snowy Range
- When
- February 3, 5:00 PM MST to February 4, 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 4.5 inches of snow.
Winter Weather, Snowy Range
- When
- February 3, 5:00 PM MST to February 4, 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 7.5 inches of snow.
Winter Weather, Snowy Range
- When
- February 3, 5:00 PM MST to February 4, 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 4.5 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Montana, February 3 to 4, 2017$50,000 · 6 events
- Flash Flood and Flooding in California, February 3, 2017$23,000 · 18 events
- Heavy Snow in Idaho, February 3 to 6, 201714 events
- Heavy Snow in Washington, February 3 to 6, 201711 events
- Winter Storm and High Wind in Wyoming, February 3 to 5, 201766 kt wind · 7 events
- Winter Storm in Oregon, February 3 to 4, 20173 events
- Heavy Snow in Idaho, February 3 to 4, 2017$8,000 · 3 events
- Avalanche and Winter Weather in Idaho, February 3 to 5, 20173 events
- Winter Storm in Washington, February 3 to 4, 20172 events
- Winter Weather in Colorado, February 3 to 4, 20172 events
- Wildfire in Oklahoma, February 3, 20171 event
- Dense Fog in Utah, February 3, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682892, 682893, 682894, 682895, 682896, 682897, 682898, 682899.